Edema

  1. A client of mine has edema in her legs and feet. Anything I can suggest to help her out? I've told her elevation and cold packs. Someone told me eating cucumbers could help because it's a dieuretic (sp?).

    Doc has ruled out toxemia
    •  
  2. 10 Comments

  3. by   shay
    What you've told her is good, plus decreasing the amount of sodium intake in her diet, and drinking more water.

    Eating cucumbers is fine because cucumbers are healthy, but she shouldn't eat/take anything for diuretic effect. A diuretic for a pregnant woman is dangerous. If she wants cucumbers because she enjoys eating them, fine. Just tell her not to douse them with vinegar .
  4. by   Dayray
    Warm soaks are good too
  5. by   SmilingBluEyes
    tell her to lay in her LEFT LATERAL POSITION AS much as possible. this increases kidney perfusion and sometimes is enuf to relieve mild edema pretty effectively along with all the above suggestions. i

    if she experiences sudden FACIAL edema, and it's accompanied by headache, severe upper stomach pain or blurred vision or "spots before her eyes" she needs to get to her doctor/ hospital YESTERDAY (signs of pre-eclampsia that need immediate treatment). Good luck!
  6. by   Natalieboo
    Awesome! Thanks for all the great suggestions! :kiss

    Shay - I don't even know what diuretic means care to share?

    SmilingBluEyes - thanks so much! i will definately keep the signs of pre-eclampsia in mind.. I just really hope I dont ever run into a client telling me they have those symptoms!
  7. by   SmilingBluEyes
    diuretic: a medication or food that helps relieve excess water retention. it can also cause diarrhea and other unpleasant side-effects.

    The drug, Lasix, is one of the more common diuretics we use in OB to do this. It is given IV or by Mouth. It causes a person to "diurese" (hence the term) ; they will sweat and urinate massively if the medication is successful. Also handy to know if a person is on diuretics, he/she should be watched for potassium deficiencies. Often, they are adviced to eat bananas or green leafy veggies to help or even go on K+ supplements. Hope this helps.
  8. by   chicory
    I have a question: when I gave birth to my son, I was plagued with terrible edema of my lower extremeties, for several days afterwards. I was induced with pitocin, and I had an epidural. was it the pitocin??
  9. by   SmilingBluEyes
    it could VERY well have been pitocin. It is linked with water retention and even in extreme cases, fluid intoxication. yep could be. could also be all the pushing and certain positioning in labor.

    Also, remember, your cardiac output is higher than ever in your life in the days immediately after delivery. your body is working HARD to re-space excess fluids and the kidneys work overtime to filter it out. Also, hormones after delivery play a factor. So, you see, there is no ONE answer but many.

    I hope this helps some. As long as the edema resolves on its own (and it will, eventually in the form of lots of sweating and urination); and your blood pressure is ok and you do not have kidney or cardiac disorders, you should be fine when dealing with postpartum edema.
  10. by   chicory
    SmilingBluEyes: thanks, I appreciate the info! I was okay eventually, but I do remember how awful it felt and no one had ever really explained it to me.
    : D
  11. by   mark_LD_RN
    don't forget the effect of all the iv fluids you tend to get during labor
  12. by   SmilingBluEyes
    that often would go along w/PIT inductions and epidurals, yep, good point, mark!

close